Cutaneous Lupus Erythematosus Induced by Rheumatoid Arthritis Medication (Abatacept)

1University of Miami, Miller School Of Medicine Regional Campus, atlantis, FL

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 436

Keywords:

Case Presentation:

80-year-old male with Rheumatoid Arthritis (RA). He was confirmed seropositive with Rheumatoid factor positive, Anti- Citrullinated protein positive as well as a high titer ANA positive. He was started on Abatacept for symptom control and it was successful after one dose. When a second dose was administered, he shortly after developed an erythematous macular rash with desquamation encompassing his face, forearms, scalp and neck. Skin biopsy demonstrated a fine granular IgG deposition along the epidermal basement membrane zone and throughout the lower third of the skin strata giving a characteristic dusting pattern. There was also Anti Nuclear Antibody pattern seen with IgG on keratinocytes and dermal cells. These immunofindings are consistent with Subacute/anti-Ro cutaneous lupus erythematosus. His cutaneous symptoms resolved shortly after discontinuation of Abatacept and treatment with topical Hydrocortisone. 

Discussion:

Drug induced-Subacute Cutaneous Lupus Erythematosus (SCLE) is a dermatologic condition that occurs as an adverse reaction to Medications typically with elevated serum Ro/SS-A Autoantibodies. SCLE subtype set of lupus erythematosus (LE) with distinct clinical features comprising an annular eruption of papulosquamous lesions, typically in photodistributed areas. Eruptions often are triggered or exacerbated by UV light (UVL) exposure. Development of SCLE-like cutaneous eruptions has been associated with the intake of drugs including thiazide diuretics, calcium channel blockers, angiotensin converting-enzyme inhibitors, phenytoin, interferons, statins, and antifungal agents. Abatacept (Orencia) is a biologic agent that inhibits Co-stimulation of T Cells and is used for treatment of Rheumatoid Arthritis (RA). There has never previously been an established link between SCLE and Abatacept.  

Conclusions:

The Diagnosis of Subacute Cutaneous Lupus Erythematosus (SCLE) can be especially challenging in patients taking multiple medications but can be clinically suspected when it develops after initiation of a new drug. Clinicians should consider Subacute Cutaneous Lupus Erythematosus (SCLE) especially when the patient develops new dermatologic findings with photo distribution after starting a new medication.  Prompt diagnosis is critical as continued use of the culprit medication can result in worsening cutaneous manifestations.  We recommend a skin biopsy with immunological staining for definitive diagnosis. We are reporting the first case, to our knowledge, Subacute Cutaneous Lupus Erythematosus (SCLE) by Abatacept.

To cite this abstract:

Alrifai A. Cutaneous Lupus Erythematosus Induced by Rheumatoid Arthritis Medication (Abatacept). Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 436. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/cutaneous-lupus-erythematosus-induced-by-rheumatoid-arthritis-medication-abatacept/. Accessed July 20, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.